Maine, 2014Hail in Maine, August 7, 2014
August 7, 2014 · NWS CAR · 1 event in 1 county or zone
Cold air aloft with an upper trof and diurnal heating combined to produce enough instability to produce showers and thunderstorms across Downeast areas during the afternoon of the 7th. An isolated severe thunderstorm produced large hail in southern Hancock county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air aloft with an upper trof and diurnal heating combined to produce enough instability to produce showers and thunderstorms across Downeast areas during the afternoon of the 7th. An isolated severe thunderstorm produced large hail in southern Hancock county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 7, 1:56 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 7, 1:56 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
256 PM EDT THU AUG 7 2014
.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EAST OF
THE REGION OVERNIGHT AND FRIDAY. HIGH PRESSURE WILL SLOWLY BUILD
ACROSS THE REGION THROUGH THE WEEKEND AND EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL LOW HAS DROPPED SOUTH ACROSS SOUTHERN MAINE TODAY AND
WE HAVE SEEN AREAS OF SHOWERS AND THUNDERSTORMS FIRE UP THIS
AFTERNOON. STILL NOT OUT OF THE QUESTION THAT SOME OF THESE STORMS
COULD PRODUCE HEAVY RAIN AND EVEN SMALL HAIL WITH STRONG MID LEVEL
LAPSE RATES AND COLD AIR ALOFT THIS AFTERNOON AND EVENING. MOST OF THE
MORE ENHANCED STORMS ARE EXPECTED TO BE ACROSS FAR WESTERN PORTIONS
OF THE FA AS YOU MOVE FARTHER EAST EXPECT SCATTERED AND ISOLATED
STORMS THIS AFTERNOON AND EVENING. GOING INTO THE OVERNIGHT HOUR
EXPECT SHOWER ACTIVITY TO BECOME MORE ISOLATED IN NATURE. MODEL
GUIDANCE IS IN GOOD AGREEMENT WITH CLOSED LOW SLOWLY PROGRESSING
EAST AND REDEVELOPING ACROSS NEW BRUNSWICK AS WE GO INTO FRIDAY.
SINCE THIS CUT OFF LOW IS SLOW TO MOVE EAST UPPER LEVEL ENERGY
COMING AROUND THE BACK SIDE OF THE UPPER LEVEL LOW WILL BRING MORE
CLOUDS AND POTENTIAL FOR SHOWERS AND ISOLATED THUNDERSTORMS
ESPECIALLY ACROSS THE FAR EAST AND NORTHERN PORTIONS OF THE FA FOR
FRIDAY. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO SLIGHTLY
BELOW NORMAL THROUGH THE NEAR TERM PERIOD.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
WHATS LEFT OF ANY ORGANIZED SHWR/TSTMS ACTIVITY FROM FRI AFTN
SHOULD MOVE ESE OUT OF THE FA FRI NGT...SO POPS WILL BE HIGHEST
IN THE EVE...THEN SHOULD DIMINISH TO LESS THAN SLGT CHC MOST LCTNS
OVR THE FA BY LATE FRI NGT.
OTHERWISE...MODELS HAVE REALLY SLOWED THE EAST EXIT OF THE CONSOLIDATED
UPPER LOW OVR THE MARITIMES THIS PD. THE NET RESULT...IS THAT THE
FA WILL REMAIN IN THE NW FLOW BETWEEN THE UPPER LOW AND THE UPPER
RIDGE OVR CNTRL CAN...SUBJECT TO PERIODIC S/WVS ROTATING NW TO SE
OVR THE FA...WHICH APPEAR TO BE TIMED SPCLY FOR BOTH SAT AND SUN
AFTNS/EVES. SUBSEQUENTLY...SLGT CHC TO CHC SHWR/ISOLD TSTM POPS
HAD TO BE INTRODUCED FOR BOTH AFTNS/EVES...ALTHOUGH THINKING IS
THAT MOST OF SAT AND SUN WILL BE PTLY TO MSLY SUNNY DRY BY
DAYLIGHT HRS. WITH LMTD MAX SBCAPES BOTH LATE AFTNS...ONLY ISOLD
TSTMS WITH NO ENHANCED WORDING ATTM HAS BEEN ADVERTISED WITH AT
LEAST CHC SHWR POPS. OTHERWISE...A SLOW WARMING TREND IS XPCTD
OVR BOTH DAYS AS AFTN 925-850MB TEMPS INCREMENTALLY RISE EACH
AFTN. OVRNGT LOWS WILL BE SLIGHTLY COOLER THAN AVG.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD INTO NEW ENGLAND EARLY
NEXT WEEK FOR WARM AND DRY CONDITIONS. DIURNAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY. AN
UNSEASONABLY STRONG UPPER LEVEL LOW IS FORECAST TO DROP INTO THE
NORTHEAST U.S. LATE IN THE WEEK WHICH WOULD BRING A SIGNIFICANT RAIN
EVENT ON THURSDAY IF MODELS VERIFY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: MOSTLY VFR WITH EXCEPTION OF POSSIBLE BRIEF MVFR IN
HEAVIER SHOWERS AND THUNDERSTORMS.
SHORT TERM: MAINLY VFR ALL TAF SITES...XCPT POSSIBLY VERY BRIEFLY
LOWER IN MVFR IN ANY AFTN/EVE ISOLD TSTM OR HEAVIER SHWR BOTH SAT
AND SUN.
&&
.MARINE...
NEAR TERM: NO HEADLINES EXPECTED DURING THE PERIOD WITH WINDS AND
SEAS STAYING BELOW SCA THRESHOLDS.
SHORT TERM: NO HDLNS NEEDED FOR THIS PTN OF THE FCST. BOTH WINDS
AND WV HTS WILL REMAIN WELL BLO SCA CRITERIA. KEPT CLOSE TO WW3
WV GUIDANCE...WHICH SHOWS A SIG PTN OF LONG PD SWELL WITH FCST
WV HTS THRU THIS PTN OF THE FCST.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...JORDAN
SHORT TERM...VJN
LONG TERM...OKULSKI
AVIATION...JORDAN/VJN
MARINE...JORDAN/VJN
Hazardous weather outlook, Aug 7, 2:22 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
322 AM EDT THU AUG 7 2014
MEZ001>006-010-011-015>017-029>032-080730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
322 AM EDT THU AUG 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-070-080730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
322 AM EDT THU AUG 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 11:21 AM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1221 PM EDT THU AUG 7 2014
MEZ031-071730-
SOUTHERN PISCATAQUIS ME-
1221 PM EDT THU AUG 7 2014
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PISCATAQUIS COUNTY
UNTIL 130 PM EDT...
AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BROWNVILLE JUNCTION...MOVING SOUTH AT 10
MPH.
PEA-SIZED HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BROWNVILLE JUNCTION...
MILO...
BROWNVILLE...
LAKE VIEW...
SEBEC...
ATKINSON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
BERDES
Special weather statement, Aug 7, 3:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
435 PM EDT THU AUG 7 2014
MEZ004-072115-
NORTHERN PISCATAQUIS ME-
435 PM EDT THU AUG 7 2014
...STRONG THUNDERSTORMS WILL AFFECT EASTERN PISCATAQUIS COUNTY UNTIL
515 PM EDT...
AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BAXTER ST PARK...MOVING
SOUTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BAXTER STATE PARK.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND DIRT ROADS. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
HEWITT
Hail, Hancock
- When
- August 7, 3:50 PM EST
- Where
- Hancock County, 0.85 mi NE of North Brooksville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.410, -68.690
Hail up to 1.00 inch in diameter occurred near the intersection of Kingdom Road and Southern Bay Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Georgia, August 7 to 9, 20147 injured · $34,000 · 60 kt wind · 23 events
- Flash Flood and High Wind in Hawaii, August 7 to 11, 2014$100,000 · 54 kt wind · 16 events
- Damaging Wind in Alabama, August 7, 2014$150,000 · 65 kt wind · 1 event
- Flash Flooding in Tennessee, August 7 to 8, 2014$70,000 · 3 events
- Flash Flood and Hail in Colorado, August 7, 2014$35,000 · 1.75 in hail · 9 events
- Hail and Lightning Strike in Massachusetts, August 7, 2014$1,000 · 1 in hail · 31 events
- Wildfire in Texas, August 7, 2014$15,000 · 1 event
- Hail in New Hampshire, August 7, 20141.5 in hail · 9 events
- Hail and Damaging Wind in New York, August 7, 2014$2,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 7, 20141 in hail · 5 events
- Hail in Maine, August 7, 20141 in hail · 4 events
- Hail in Colorado, August 7, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539369.